Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 50, NWS La Crosse, WI

May 31, 2000Crawford County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 2000, 11:04 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 11:04 AM CDT (16:04 UTC)
Expired
May 31, 2000, 12:00 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crawford County, WI, Richland County, WI

What was reported inside it

TimeReportWhereRemark
May 31, 11:15 AM CDTHail 0.75Rolling Ground, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS53 KARX 311605
SVRLSE
WIC023-103-311700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 AM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL NOON CDT

* AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF GAYS MILLS...OR ABOUT 11 MILES
  SOUTH OF VIROQUA. THIS ACTIVITY WAS MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BOSSTOWN AT 1115 AM CDT
  NEAR SABIN AT 1125 AM CDT
  NEAR BLOOM CITY AT 1140 AM CDT
  

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4332 9089 4320 9071 4343 9025 4354 9042

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:39 AM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, May 31, 4:39 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
439 AM CDT WED MAY 31 2000

TIMING OF THE SHORT WAVES...THE POSSIBILITY OF FLOODING AND SEVERE
WEATHER...AND HOW WARM WILL IT GET ON THURSDAY ARE THE PRIMARY
FORECAST CONCERNS WITH THIS PACKAGE.

THE MODELS ARE CONTINUING TO HAVE PROBLEMS HANDLING THE SHORT WAVES
THIS MORNING. THEY SHOW A WIDE VARIETY OF SOLUTIONS AND IN ACTUALITY
NONE OF THEM ARE REALLY DOING A GREAT JOB. AS A RESULT...WILL HAVE
TO RESORT TO LOOKING AT WATER VAPOR IMAGERY IN ORDER TO DETERMINE
WHEN NEXT CLUSTER OF THUNDERSTORMS WILL AFFECT THE AREA. LOOKING AT
THE WATER VAPOR IMAGERY...THERE ARE SEVERAL EMBEDDED VORT MAXES
LOCATED IN THE SOUTHWEST FLOW. SO IT LOOKS LIKE A BROAD BRUSH OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST WILL WORK THE BEST AND
WILL ALSO PUT HIGHER POPS IN THE VICINITY OF THE SURFACE FRONT.

THE WATER VAPOR IMAGERY ALSO SHOWS THAT THERE IS A TROPICAL
CONNECTION WITH THIS SYSTEM. THE MODELS DO PICK UP ON THIS VERY
WELL. THEY SHOW CLIMATOLOGICALLY HIGH PRECIPITABLE WATERS ACROSS THE
REGION THROUGH THE FORECAST PERIOD. AS A RESULT...FLOODING IS A
CONCERN...BUT IT WILL MOST LIKELY BE TONIGHT WHEN THE MODELS SHOW
THAT A MCS WILL DEVELOP ACROSS NORTHWEST IOWA. CORFIDI VECTORS SHOW
THAT THIS SYSTEM WILL MOVE EAST NEAR THE MINNESOTA AND IOWA BOARDER.
RAINFALL AMOUNTS COULD EASILY GET INTO THE 2 TO 4 INCH RANGE...BUT
SINCE THE MODELS HAVE BEEN HAVING PROBLEMS PUTTING THESE MCSS IN
THE RIGHT SPOT...I HAVE OPTED TO LET DAY SHIFT ISSUE A FLASH FLOOD
WATCH IF IT IS NEEDED FOR TONIGHT.

BESIDES FLOODING...WE WILL ALSO HAVE TO WATCH OUT FOR PULSE SEVERE
STORMS. SINCE THE CWA IS ON THE NORTH SIDE OF THE FRONT...THE
PRIMARY CONCERN WILL BE LARGE HAIL. THESE THUNDERSTORMS WILL BE
PULSE SEVERE...SO WARNINGS COULD BE COMING OUT OF THE OFFICE AT ANY
TIME DURING THE NEXT 36 HOURS. WITH FREEZING LEVELS OF AROUND
14,000 FEET...SEVERE HAIL WILL BE POSSIBLE WITH 50-55 DBZ CORES OF
ABOVE 32,000 FEET. THUNDERSTORM MOTION WILL BE EAST AT 30 MPH.

ALL OF THE MODELS SHOW THAT A WARM FRONT WILL MOVE NORTHWARD TONIGHT
AND THURSDAY. HOWEVER...THEY DISAGREE SOME WHAT ON THE TIMING. THE
NGM MOVES THIS FRONT THE FASTEST TO THE NORTH. MEANWHILE...THE AVN
AND ETA MODELS ARE SLIGHTLY SLOWER. WITH THE ETA HAVING GREATER LOW
LEVEL RESOLUTION...I WENT WITH THE ETAS MOVEMENT.

.LSE...NONE.

BOYNE

In the hours before

Special weather statement, May 31, 6:53 AM CDT, 4 hours 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-311800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
653 AM CDT WED MAY 31 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES...

SCATTERED THUNDERSTORMS ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA
WILL CONTINUE TO WEAKEN THIS MORNING.  AT 645 AM...UPSTREAM ACROSS
WESTERN IOWA AND MINNESOTA...ANOTHER COMPLEX OF THUNDERSTORMS
CONTINUES TO MOVE TOWARD THE AREA.  THESE STORMS ARE THE RESULT OF
STRONG LOW LEVEL WINDS FLOWING ACROSS A STATIONARY SURFACE FRONT.  AS
THE MORNING WEARS ON...THESE LOW LEVEL WINDS WILL WEAKEN CAUSING THE
STORMS WEAKEN AS WELL.  HOWEVER...BEFORE THIS OCCURS THESE STORMS MAY
STILL POSE THE THREAT OF BECOMING SEVERE SHOULD THEY STAY TOGETHER...
ARRIVING MID-MORNING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.  THESE STORMS SHOULD TRACK NORTHEASTWARD DURING THE DAY INTO
WISCONSIN.

THE STATIONARY SURFACE BOUNDARY IS EXPECTED TO REMAIN TO OUR SOUTH
TODAY...AND GRADUALLY MOVE NORTH AS A WARM FRONT THIS AFTERNOON AND
EVENING.  AS THIS OCCURS...THE ATMOSPHERE WILL BECOME QUITE
UNSTABLE.  THUNDERSTORMS WILL DEVELOP SOUTH OF THIS BOUNDARY...WHICH
BY EVENING SHOULD BE LOCATED ACROSS CENTRAL IOWA AND NORTHERN
ILLINOIS.  SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WIND.  ISOLATED TORNADOES ARE
ALSO POSSIBLE SOUTH OF THE BOUNDARY.

AS EVENING ARRIVES...DEVELOPMENT OF THUNDERSTORMS WILL SHIFT NORTH OF
THIS FRONT.  SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT
BEING LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID TO LATE MORNING...BUT
MORE LIKELY THIS EVENING AND TONIGHT.  STAY TUNED FOR LATER UPDATES
REGARDING THE WEATHER SITUATION.

KRC
Local storm report, May 31, 7:53 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
753 AM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1100 PM    5 E POSTVILLE             IA   0.75 INCH HAIL
05/30/00   ALLAMAKEE                      REPORTED BY GENERAL PUBLIC

1215 AM    SOLDIERS GROVE            WI   0.75 INCH HAIL
05/31/00   CRAWFORD                       REPORTED BY GENERAL PUBLIC
Local storm report, May 31, 8:53 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 AM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    MT STERLING               WI   .75 INCH HAIL
05/31/00   CRAWFORD                       REPORTED BY COOP OBSERVER.

0310 AM    CAZENOVIA                 WI   .75 INCH HAIL
05/31/00   RICHLAND                       REPORTED BY POST OFFICE AND
                                          MAIL CARRIERS.

SHEA

N

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:53 PM CDTSevere Thunderstorm WarningARXCrawford52 min
May 31, 3:00 AM CDTSevere Thunderstorm WarningARXRichland30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.